Announcement

Collapse
No announcement yet.

Questions about AD, kind of in a hurry :)

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Questions about AD, kind of in a hurry :)

    So, my husband is C6/7 , currently hospitalized and on IV antibiotics for a lung infection. It isn't too bad, he's going home tommorrow.

    He's had high blood pressure for the past 6 or 7 hours (at the hospital). Its ranging from 150/100 - 168/100. Ad, I assume. (usually 110 or 120 / 80 lying down).. He gets it a lot at home if his bladder is full, but it always goes away right after.

    I have no idea why his BP is so high, but I'm thinking it might be time to push that nurse into using the nitro? I've never used it on him, so I'm no expert. How long does it take to ware off once you wipe it off?

    Do you think it could just be the infection causing this? I know that when he gets an infection he is more PRONE to getting it - just a couple hundred in his bladder sometimes will do it with an infection. Any words???

    #2
    hes a little worried about the nitro. we've never used it , and with most nurses and people being so inexperienced with it, are we in danger if they don't know what they are doing/

    Comment


      #3
      Ugh, so he just cathed and it went to 98/62 . I don't know how long it will stay that way, but..
      Do you think that its just that he has an infection and is getting AD every time his bladder gets full ? Should the hospital be doing anything ? They just kind of keep checking here and there and were talking of nitro but he told them to wait / cath/ and check again.

      Comment


        #4
        Have you printed out the clinical practice guidelines on AD management from the Consortium for Spinal Cord Medicine and insisted that the nurses and providers read them??

        The nurse would need a provider's order to use the nitroglycerine paste or any form of nitroglycerine. The provider would need to include the amount to use, when to use it, and how long to leave it on (for the paste) in their order. We follow the Consortium guidelines and use medication to control the AD if the systolic BP goes over 150.

        AD is most likely due to an overdistended bladder in the case you discuss. He may be putting out more urine and need more frequent cathing, or even a Foley while getting a lot of IV fluids and medications. The infection may also make him make more urine. I would recommend getting a urine C&S as a UTI is also possible, but meanwhile the AD needs to be managed, and his bladder kept empty. Has he had bowel care since his hospitalization?? Often it gets neglected, esp. in the ICU. Constipation can definitely cause AD too.

        (KLD)
        The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

        Comment


          #5
          I don't have any advice to add but am sending caring thoughts. You guys have bee through the wringer on a number of things. I know you work hard to keep him healthy and have educated yourself in every way. I hope his BP settles down so you can go home today,as planned and get back to your usual routine.

          Comment


            #6
            since his body is trying to fight the lung infection his immune system is likely lowered and not giving attention to his urinary tract and bladder. so, he may have a uti.. if they are giving him dieretics to clear his lungs that may cause his bladder to fill more frequent than normal. the nurses suggestion above is on point too regarding ad brought on from no bowel care while in hospital.

            Comment


              #7
              Well, I just called the nurse, she said it was high last night and low this morning. I think you are right KLD, that its probably the bladder being overextended. We did do bowel program recently- he should be good in that way. He did say he was feeling gassy/bloated. Could be that too. He takes Methenamine for UTI's and it has done a great job at keeping them away- that combined with the antibiotics he is on now makes me doubt he has a current UTI, but you never know. SCI bodies are whack

              I wasn't aware that the doc would have to order the nitro. Is this true even if he has a perscription for it (I was able to get one from our new doc) ? The new doctor wrote me the script without hesitation and said that I could use it before I cath when his BP gets high . I of coarse, do NOT do that, I just cath and the BP goes down. I just wanted it for an emergency.

              Any thoughts on how long it takes for the Nitro paste to wear off once you wipe it off? I was wondering that since our home is so far from a hospital.

              Comment


                #8
                Yes, he would have to have an order for the Nitropaste from his in-hospital physician, specifying when, how much, and how long it is to be used. Generally once the nitropaste is wiped off the skin, the effect goes away in 20-30 minutes. They would not allow you to bring it in and apply it yourself, nor leave his home prescription at the bedside.

                (KLD)
                The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                Comment


                  #9
                  My husband was in the hospital last week for cellulitis.
                  His blood pressure was very high......185 was the highest top number. I could not find any wrinkles or obvious discomfort and his leg bag was draining.
                  I bring the AD cards we got from Craig Hopsital and the VA to ER and the hospital and no one seems to take it seriously.
                  I asked the nurse to put his bed in the chair position and it came down.

                  Comment


                    #10
                    That is sad, Linda, and scary. I hope you have followed up with some communications with the hospital Risk Management department and/or patient advocate.

                    If you had cellulitis and were AB, it would be extremely painful. This most likely was the cause of his AD. Waiting around for him to have a stroke while not treating his AD aggressively is negligent, in my opinion.

                    (KLD)
                    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                    Comment

                    Working...
                    X